Nebraska, 2003

Hail in Nebraska, April 29, 2003

April 29, 2003 · NWS GLD · 6 events in 1 county or zone

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 1:25 PM MST, 8 hours 31 minutes earlier.

Area forecast discussion, Apr 29, 1:25 PM MST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT TUE APR 29 2003

FLOW ALOFT REMAINS SOUTHWEST ACROSS THE CENTRAL HIGH PLAINS WITH
UPPER TROUGH OVER THE NORTHWEST STATES AND A RIDGE AXIS JUST EAST OF
THE AREA. ANOTHER ROUND OF THUNDERSTORMS EXPECTED LATE THIS
AFTERNOON AND TONIGHT...WITH THE BEST CHANCES NORTH OF INTERSTATE 70
IN VICINITY OF BOUNDARY. DRY AIR AT 700 MB HAS ADVANCED INTO THE
AREA FROM THE SOUTH/SOUTHWEST AND HAVE LOWERED POPS ACCORDINGLY.

LOWS TONIGHT WILL RANGE FROM THE MID 40S NORTHWEST TO THE MID 50S IN
THE SOUTHEAST AS MOIST EASTERLY FLOW CONTINUES THROUGH EARLY MORNING
BEFORE WINDS BACK TO A NORTHERLY DIRECTION TOWARD MORNING. STABILITY
PARAMETERS SUGGEST A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHERN TWO THIRDS OF THE FORECAST AREA ON WEDNESDAY...HOWEVER
NOTHING SEVERE IS EXPECTED AT THIS TIME. HIGHS ON WEDNESDAY WILL
BEGIN TO COOL AS HEIGHTS/TEMPS ALOFT LOWER.

NORTHERLY FLOW WILL CONTINUE THROUGH FRIDAY AS HIGH PRESSURE BUILDS
SOUTH ACROSS THE AREA. THIS WILL KEEP HIGHS IN THE LOW TO MID 60S.
RETURN FLOW WILL SET UP ON FRIDAY AS UPPER RIDGING BEGINS TO AMPLIFY
ACROSS THE AREA. EXPECT HIGHS TO REBOUND OVER THE WEEKEND WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS ON BOTH SATURDAY AND SUNDAY AS
SYSTEM APPROACHES FROM THE ROCKIES. GFS BRINGS A COLD FRONT ACROSS
THE AREA ON MONDAY WITH TEMPERATURES FALLING BACK INTO THE 60S ON
MONDAY AND TUESDAY.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, Apr 29, 9:49 AM MST, 12 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SHORT WAVE TROUGH WILL MOVE EAST OF THE ROCKIES AND ACROSS THE
CENTRAL HIGH PLAINS THIS AFTERNOON AND EVENING. WITH DEWPOINTS WELL
INTO THE 50S AND HIGH TEMPERATURES APPROACHING 80 PRODUCING AN
UNSTABLE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE
MIDDLE OF THE AFTERNOON ACROSS THE FORECAST AREA. SOME OF THESE
STORMS WILL BECOME SEVERE. THE BEST CHANCE FOR STRONG STORM
DEVELOPMENT WILL BE NORTH AND EAST OF A LINE FROM YUMA COLORADO TO
GOVE KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

FURTHER THERE IS A CHANCE FOR A FEW TORNADOES ALONG AND NORTHEAST OF
A LINE FROM NEAR STRATTON NEBRASKA TO NEAR NORTON KANSAS. HEAVY
RAINS OF 2 TO 3 INCHES FELL IN THIS SAME AREA LAST NIGHT...SO FLASH
FLOODING IS ALSO A THREAT THERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

RJC

In the hours before

Local storm report, Apr 29, 5:04 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    SEIBERT                   CO   1.25 INCH HAIL
04/29/03   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 5:19 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    SEIBERT                   CO   1.75 INCH HAIL
04/29/03   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 5:26 PM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    SEIBERT                   CO   1.5 INCH HAIL
04/29/03   KIT CARSON                     SHERIFF REPORTS 1 INCH
                                          TO 1 AND 1/2 INCH HAIL
                                          IN DITCH. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Apr 29, 6:46 PM MST, 3 hours 10 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-300700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 185 VALID UNTIL 100 AM MDT (200 AM CDT) TONIGHT FOR THE
FOLLOWING COUNTIES:

IN NEBRASKA THIS WATCH INCLUDES...

DUNDY
HITCHCOCK
RED WILLOW

IN KANSAS THIS WATCH INCLUDES...

CHEYENNE
RAWLINS
DECATUR
NORTON
SHERMAN
THOMAS
SHERIDAN
GRAHAM
WALLACE
LOGAN
GOVE

IN COLORADO THIS WATCH INCLUDES...

YUMA
KIT CARSON
CHEYENNE

THIS INCLUDES THE CITIES OF WRAY...YUMA...FLAGLER...
BURLINGTON...CHEYENNE WELLS...BENKELMAN...MCCOOK...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...
COLBY...HOXIE...HILL CITY...SHARON SPRINGS...RUSSELL
SPRINGS AND GOVE.

SR
Local storm report, Apr 29, 9:16 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1011 PM    1 SW VERNON               CO   1 INCH HAIL
04/29/03   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 29, 9:48 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    12 SE WRAY                CO   2.25 INCH HAIL
04/29/03   YUMA                           REPORTED BY STORM
                                          SPOTTER. MEASURED HAIL
                                          DIAMETER 2 TO 2 1/4
                                          INCHES.

1044 PM    12 SE WRAY                CO   .75 INCH HAIL
04/29/03   YUMA                           REPORTED BY STORM
                                          SPOTTER.

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Dundy

When
April 29, 9:56 PM MST
Where
Dundy County, Haigler
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -101.933

Hail, Dundy

When
April 29, 10:36 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -101.533

Hail, Dundy

When
April 29, 10:40 PM MST
Where
Dundy County, Benkelman
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.533

Hail, Dundy

When
April 29, 10:40 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.533

Coop observer report.

Hail, Dundy

When
April 29, 10:40 PM MST
Where
Dundy County, Benkelman
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.050, -101.533

Time estimated.

Hail, Dundy

When
April 29, 10:59 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346460, 5346461, 5346462, 5346464, 5346465, 5346463.